Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 203, NWS St. Louis, MO

August 20, 2014Franklin County, Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2014, 7:31 PM CDT for Franklin County, Saint Charles County, Saint Louis County, Missouri. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 7:31 PM CDT (00:31 UTC)
Expired
Aug 20, 2014, 8:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:40 PM CDTTSTM WND GST 433 W Chesterfield, MO
Aug 20, 7:44 PM CDTTSTM WND GST 402 Nw O'Fallon, MO
Aug 20, 7:45 PM CDTTSTM WND DMGChesterfield, MOMEDIUM SIZED TREE DOWN BLOCKING OLD CHESTERFIELD ROAD.
Aug 20, 7:45 PM CDTTSTM WND GST 50Weldon Spring, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS53 KLSX 210031
SVRLSX
MOC071-183-189-210115-
/O.NEW.KLSX.SV.W.0203.140821T0031Z-140821T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  WESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 815 PM CDT

* AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DARDENNE
  PRAIRIE...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LAKE ST. LOUIS...DARDENNE PRAIRIE...WELDON SPRING...CHESTERFIELD...
  O'FALLON...COTTLEVILLE...ST. PAUL...ST. PETERS...MARYLAND
  HEIGHTS...ST. CHARLES AND HARVESTER.

THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK AND FIRST MISSOURI
STATE CAPITOL HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 212 TO EXIT 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3854 9081 3870 9096 3892 9070 3892 9068
      3893 9069 3894 9068 3894 9067 3889 9063
      3887 9057 3873 9039
TIME...MOT...LOC 0031Z 232DEG 30KT 3871 9076

HAIL...0.75IN
WIND...60MPH

$$

GKS
2 follow-up statements
445 
WWUS53 KLSX 210047
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT WED AUG 20 2014

MOC071-183-189-210115-
/O.CON.KLSX.SV.W.0203.000000T0000Z-140821T0115Z/
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
747 PM CDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
LOUIS...WESTERN ST. CHARLES AND NORTHEASTERN FRANKLIN COUNTIES UNTIL
815 PM CDT...

AT 746 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. PETERS...
AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARYLAND HEIGHTS...ST. CHARLES AND KAMPVILLE.

THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK AND FIRST MISSOURI
STATE CAPITOL HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 212 TO EXIT 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3873 9039 3854 9081 3870 9096 3892 9070
      3892 9068 3893 9069 3894 9068 3894 9067
      3889 9063 3887 9057
TIME...MOT...LOC 0047Z 233DEG 42KT 3880 9059

HAIL...0.75IN
WIND...60MPH

$$

GKS
685 
WWUS53 KLSX 210117
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
817 PM CDT WED AUG 20 2014

MOC071-183-189-210128-
/O.EXP.KLSX.SV.W.0203.000000T0000Z-140821T0115Z/
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
817 PM CDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LOUIS...WESTERN
ST. CHARLES AND NORTHEASTERN FRANKLIN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3873 9039 3854 9081 3870 9096 3892 9070
      3892 9068 3893 9069 3894 9068 3894 9067
      3889 9063 3887 9057
TIME...MOT...LOC 0047Z 233DEG 42KT 3880 9059

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:52 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 20, 6:52 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT Wed Aug 20 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 312 PM CDT Wed Aug 20 2014

Isolated SH/TS are possible tonight across parts of extreme
northeastern MO through west central and southwest IL.
Precipitation should tend to lift northeastward with time.

Kanofsky

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 312 PM CDT Wed Aug 20 2014

The primary forecast concern over the next several days is the
increasing heat and humidity. An upper level ridge will build
across the region and remain in place through the weekend. H85
temperatures are forecast to rise to 20-24 deg C through early
next week, which translates to highs in the mid to upper 90s.
South to southwest surface winds will continue to transport a
moist air mass into the region, keeping dew points in the mid 60s
to mid 70s.

The combination of hot temperatures and a humid air mass will
produce heat index values over 100 deg F for 4 days over most of
the LSX CWA, and some areas should reach values of 105-107 at
times. The going Heat Advisory and Excessive Heat Warning both
still look reasonable given concerns about dew points mixing out
near the Ozarks. There is some concern that the Heat Advisory may
need to be extended farther north because forecast heat index
values are just shy of the 4-day duration criteria across the
northern CWA (the difference is within the margin of error for
T/Td forecasting) and this has been a fairly mild summer overall.
After coordination with neighboring offices, we will hold off on
expanding the Heat Advisory northward and let the next shift take
another look.

This has been a fairly mild summer so far, and most people have not
yet become acclimated to extended periods of hot/humid weather. Heat
safety tips are available here: www.nws.noaa.gov/om/heat/index.shtml

The 12z model runs depict significant differences regarding how the
ridge breaks down next week in response to a strong trough moving
into the northwestern US. At this time, it looks like the next
opportunity for widespread organized rainfall would be associated
with that pattern transition during middle/late next week.

Kanofsky

&&

.AVIATION:  (For the 00z TAFs through 00z Thursday Evening)
Issued at 647 PM CDT Wed Aug 20 2014

Mainly VFR conditions are expected through the valid TAF period with
winds during the day tomorrow veering to the southwest. Exception
could be showers/storms through early this evening which are
currently entering east-central Missouri. Atmosphere will be quite
unstable out ahead of this activity but current radar imagery is
depicting outflow that is outracing the leading edge of convection
leading to weakening. Not sure if any of this activity will make
it to the metro TAF sites...but did add a VCTS group through 0200
UTC this evening to account for this possibility at KSUS and KSTL.

Specifics for KSTL:

Mainly VFR conditions are expected through the valid TAF period with
winds during the day tomorrow veering to the southwest and backing
to the south tomorrow evening. Exception could be showers/storms
through early this evening which are currently entering east-
central Missouri. Atmosphere will be quite unstable out ahead of
this activity but current radar imagery is depicting outflow that
is outracing the leading edge of convection leading to weakening.
Not sure if any of this activity will make it Lambert...but did add a
VCTS group through 0200 UTC this evening to account for this
possibility.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
     Lincoln MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     St. Charles MO-St. Francois MO-Ste. Genevieve MO-Warren MO.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR St. Louis City
     MO-St. Louis MO.

IL...HEAT ADVISORY until 7 PM CDT Sunday FOR Bond IL-Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-Monroe
     IL-Randolph IL-Washington IL.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR Madison IL-St.
     Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 20, 3:48 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT WED AUG 20 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS OVER THE EASTERN OZARKS SHOULD DISSIPATE
AFTER SUNSET. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL THROUGH SOUTHWEST ILLINOIS.

AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY HAVE BEEN ISSUED
BECAUSE DANGEROUS LEVELS OF HEAT AND HUMIDITY ARE BUILDING INTO
THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT THROUGH
SUNDAY AFTERNOON DUE TO THE COMBINATION OF HEAT AND HUMIDITY. HEAT
INDEX VALUES MAY REACH 105 DEGREES AT TIMES DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KANOFSKY

In the hours before

Special weather statement, Aug 20, 6:05 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CDT WED AUG 20 2014

MOZ049-059-062-202345-
FRANKLIN MO-GASCONADE MO-OSAGE MO-
605 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...GASCONADE
AND WESTERN FRANKLIN COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENSVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HERMANN...
  DRAKE...
  ROSEBUD...
  SWISS...
  GERALD...
  BEAUFORT...

THIS STORM WILL AFFECT DEUTSCHHEIM HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 FROM EXIT 230 TO EXIT 239.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Aug 20, 6:13 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT WED AUG 20 2014

MOZ049>051-210000-
CALLAWAY MO-MONTGOMERY MO-OSAGE MO-
613 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE...MONTGOMERY AND
CALLAWAY COUNTIES UNTIL 700 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLTS SUMMIT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FULTON...
  LAKE MYKEE...
  NEW BLOOMFIELD...
  CHAMOIS...

THIS STORM WILL AFFECT CLARKS HILL/NORTON HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 137 TO EXIT 155.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Aug 20, 6:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N  92.16W
08/20/2014  M51 MPH          CALLAWAY           MO   ASOS

&&

GOSSELIN
Special weather statement, Aug 20, 7:20 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT WED AUG 20 2014

MOZ061>063-210100-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
720 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LOUIS...ST. CHARLES
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 800 PM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MELLE...OR 10 MILES SOUTHWEST OF
DARDENNE PRAIRIE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WENTZVILLE...
  LAKE ST. LOUIS...
  WILDWOOD...
  DARDENNE PRAIRIE...
  O'FALLON...
  ST. PAUL...
  ELLISVILLE...
  WELDON SPRING...
  CLARKSON VALLEY...
  COTTLEVILLE...

THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK AND FIRST MISSOURI
STATE CAPITOL HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 208 TO EXIT 231.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Aug 20, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     LAKE ST. LOUIS          38.79N  90.78W
08/20/2014  M62 MPH          ST. CHARLES        MO   TRAINED SPOTTER

&&

KARLZ

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.